Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Localization for a porous medium type equation in high dimensions

Authors: Changfeng Gui and Xiaosong Kang
Journal: Trans. Amer. Math. Soc. 356 (2004), 4273-4285
MSC (2000): Primary 35K15, 35K55, 35K65; Secondary 35J40
Published electronically: May 28, 2004
MathSciNet review: 2067119
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the strict localization for a porous medium type equation with a source term, $u_{t}= \nabla(u^ {\sigma} \nabla u)+u^ \beta$, $ x \in \mathbf{R}^ N$, $ N>1$, $ \beta >\sigma +1$, $\sigma>0,$ in the case of arbitrary compactly supported initial functions $u_0$. We also otain an estimate of the size of the localization in terms of the support of the initial data $\operatorname{supp}u_0$ and the blow-up time $T$. Our results extend the well-known one dimensional result of Galaktionov and solve an open question regarding high dimensions.

References [Enhancements On Off] (What's this?)

  • 1. D. Aronson, L. Caffarelli, The initial trace of the solution of the porous medium equation, Trans. Amer. Math. Soc 280 (1983), 351-366. MR 85c:35042
  • 2. F. V. Bunkin, V. A. Galaktionov, N. A. Kirichenko, S. P. Kurdyumov and A. A. Samarski, A nonlinear boundary value problem of ignition by radiation. Zh. Vychisl. Mat. i Mat. Fiz. 28 (1988), no. 4, 549-559, 623; English transl. in U.S.S.R. Comput. Math. and Math. Phys. 28 (1988), no. 2, 157-164 (1989). MR 89d:80008
  • 3. C. Cortazar, M. Del Pino and M. Flgueta, On the blow-up set for $u_t =\Delta u^m +u^m, m >1$, Indiana Univ. Math. J. 47 (1998), 541-561. MR 99h:35085
  • 4. A. Friedman, B. McLeod, Blow-up of positive solutions of semilinear heat equations, Indiana Univ. Math. J. 34 (1985), 427-447. MR 86j:35089
  • 5. V. A. Galaktionov, Proof of the localization of unbounded solutions of the nonlinear parabolic equation $u_t=(u^{\sigma}u_x)_x+u^{\beta}$, Differ. Equations 21 (1985), 15-23. MR 86d:35068
  • 6. V. A. Galaktionov, Asymptotic behavior of unbounded solutions of the nonlinear equation $u_ t=(u^ \sigma u_ x)_ x+u^ \beta$ near a ``singular" point. Soviet Math. Dokl., 33 (1986), 840-844. MR 87j:35052
  • 7. V. A. Galaktionov and J. Vazquez, The problem of blow-up in nonlinear parabolic equations. Current developments in partial differential equations (Temuco, 1999). Discrete Contin. Dyn. Syst. 8 (2002), no. 2, 399-433. MR 2003c:35067
  • 8. V. A Galaktionov and J. Vazquez, Blow-up for quasilinear heat equations described by means of nonlinear Hamilton-Jacobi equations. J. Differential Equations 127 (1996), 1-40. MR 97e:35080
  • 9. V. A Galaktionov and J. Vazquez, Continuation of blowup solutions of nonlinear heat equations in several space dimensions. Comm. Pure Appl. Math. 50 (1997), 1-67. MR 97h:35085
  • 10. Y. Giga, R. Kohn, Asymptotically self-similar blow-up of semilinear heat equations, Comm. Pure Appl. Math. 38 (1985), 297-319. MR 86k:35065
  • 11. C. Gui, Symmetry of the blow-up set of a porous medium equation, Comm. Pure Appl. Math. 48 (1995), 471-500. MR 96e:35087
  • 12. C. Gui, W. Ni and X. Wang, Further study on a nonlinear heat equation, J. Diff. Equat. 169 (2001), 588-613. MR 2002b:35088
  • 13. C. Gui, W. Ni and X. Wang, On the stability and instability of positive steady states of a semilinear heat equations in $ R^n$, Comm. Pure Appl. Math. 45 (1992), 1153-1181. MR 93h:35095
  • 14. A. S. Kalashnikov, Some problems of the qualitative theory of non-linear degenerate second-order parabolic equations, Russian Math. Surveys 42 (1987), 169-222. MR 88h:35054
  • 15. H. Levine, The role of critical exponents in blow-up problems, SIAM Review 32 (1990), 262-288. MR 91j:35135
  • 16. A. Samarskii, V. Galaktionov, V. Kurdyumov and A. Mikhailov, Blow-up in quasilinear parabolic equations, Nauka, Moscow, 1987; English translation: Walter de Gruyter, Berlin/New York, 1995. MR 96b:35003
  • 17. J. L. Vazquez, An introduciton to the mathematical theory of the porous medium equation, Shape Optimization and Free Boundaries, M. C. Delfour ed., Mathematical and Physical Sciences, Series C, vol 380, Kluwer Ac. Publ. Boston and Leiden; 1992. MR 94h:49005
  • 18. J. Velazquez, Estimates on $(N-1)$-dimensional Hausdorff measure of the blow-up set for a semilinear heat equation, Indiana Univ. Math. J. 42 (1993), 445-476. MR 94g:35031
  • 19. X. Wang, On the Cauchy problem for reaction-diffusion equations, Trans. Amer. Math. Soc. 337 (1993), 549-589. MR 93h:35106
  • 20. F. Weissler, Single point blow-up for a semilinear initial value problem, J. Differ. Equat. 55 (1984), 204-224. MR 86a:35076

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35K15, 35K55, 35K65, 35J40

Retrieve articles in all journals with MSC (2000): 35K15, 35K55, 35K65, 35J40

Additional Information

Changfeng Gui
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269

Xiaosong Kang
Affiliation: The Fields institute, 222 College Street, Toronto, Ontario, Canada M5T 3J1

Keywords: Porous medium type equation with source, localization property, blow-up, self-similar solutions, comparison
Received by editor(s): September 18, 2002
Published electronically: May 28, 2004
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society